Skip to main content

Dosage & Usage

Understand appropriate dosing and use of Advil products

  • No. It is not recommended that you consume alcohol whilst taking Advil.

  • When taking Advil, or any medicine for that matter, you should follow the instructions on the packet. In case of overdose, immediately contact the Poisons Information Centre (in Australia, call 13 11 26; in New Zealand call 0800 764 766) for advice. Incorrect use may be harmful.

  • Advil is not indicated to treat stomach pain. If you have a history of stomach problems, consult your doctor before using Advil.

  • Advil is an ibuprofen-based pain reliever brand that belongs to a class of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs like Advil are commonly used to manage pain and inflammation (swelling and redness) associated with some common types of musculoskeletal disorders, and treat non-inflammatory conditions such as migraine and period pain, and to reduce fever.

    If you are breastfeeding, please consult your healthcare professional for advice before taking this medicine.

  • The dosing instructions do vary between some of the products in the Advil range. Therefore, please refer to the specific dosing instructions on the pack for the specific Advil product being used. In the event you are not sure what the correct dose is, first speak to your doctor or pharmacist before taking Advil. An incorrect dose may be harmful.

  • With the exception of Advil 12 Hour, the appropriate dose of Advil generally provides up to 4-6 hours of effective pain and fever relief. If the recommended dose does not provide adequate relief, do not exceed the recommended dose of Advil and do not take additional pain relievers without first consulting a healthcare professional.

    Advil 12 Hour Extended Release Tablets, designed with dual-layer technology, generally provides effective relief of persistent pain for up to 12 hours with just one tablet.

  • No, please do not take Advil if you are pregnant or planning to become pregnant.

  • Over 30 years of studies and use have shown that Advil, when used as directed, is effective at relieving pain. As with all medicines however, some side effects may occur. The risk of side effects may be minimised by using this medicine for the shortest duration necessary to control pain or fever.

    Prior to taking Advil, read the instructions on pack, and/or consult your doctor. Please note that Advil is only indicated for short-term use.

    You should stop use of Advil and consult a doctor if pain or fever worsens or lasts for more than a few days.

  • Advil is an ibuprofen-based pain reliever brand that belongs to a class of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs like Advil are commonly used to manage pain and inflammation (swelling and redness) associated with some common types of musculoskeletal disorders, and treat non-inflammatory conditions such as migraine and period pain, and to reduce fever.

    If you are breastfeeding, please consult your healthcare professional for advice before taking this medicine.

  • No. It is not recommended that you consume alcohol whilst taking ibuprofen.

  • Yes. Advil is an ibuprofen-based pain reliever brand that belongs to a class of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs like ibuprofen are commonly used to manage mild to moderate pain (such as headaches, migraine, period pain), inflammation and fever in both adults and children.

  • GSK recommends that if you are taking other medications that you contact your doctor before taking Advil.

  • Advil can be taken by adults and children aged 12 years and over.

    For adults and children aged 12 years and above, Advil Tablets/Liquid Capsules/Rapid Release Tablets include an equivalent of 200 mg of ibuprofen. For these products, it is recommended to take 1 to 2 tablets or capsules, swallowed whole with water. If necessary, repeat dose every 4-6 hours. Do not exceed 6 tablets or liquid capsules in 24 hours. For Advil 12 Hour Extended Release tablets, it is recommended to take 1 tablet swallowed whole with water. Do not split, crush or chew. If necessary, repeat dose after 12 hours. Do not exceed 2 tablets in 24 hours.

    Advil products for children under 12 years have different recommended doses and maximum limits per day depending on the age and weight of the child. Please refer to the specific Advil Children’s product to determine the appropriate dosing for your child.

  • The active ingredient in Advil is ibuprofen, an NSAID (non-steroidal anti-inflammatory drug) that is a pain reliever and fever reducer. It is not necessary to take Advil with food. However, it may help to take it with food or milk if an upset stomach occurs. Consult your doctor before taking any analgesic if you have a sensitive stomach or a history of stomach problems such as heartburn, upset stomach or stomach pain.

  • The active ingredient in Advil is ibuprofen, an NSAID (non-steroidal anti-inflammatory drug) that is a pain reliever and fever reducer. Ibuprofen is the active ingredient in a range of over-the-counter (OTC) medicines. Ibuprofen is classed as non-steroidal anti-inflammatory drug (NSAID).

    Body chemicals called prostaglandins produce pain and fever. Advil is an ibuprofen-based pain reliever brand that blocks the body's production of these prostaglandins, therefore reducing pain and fever.

    NSAIDs like ibuprofen are commonly used to manage mild to moderate pain (such as headaches, migraine, period pain), inflammation (redness and swelling) and fever in both adults and children.

  • It is not necessary to take Advil with food. However, it may help to take it with food or milk if an upset stomach occurs. Consult your doctor before taking any analgesic, such as Advil, if you have a sensitive stomach or a history of stomach problems such as heartburn, upset stomach or stomach pain.

  • Advil is not indicated to treat stomach pain. Consult your doctor before taking any analgesic if you have a sensitive stomach or a history of stomach problems such as heartburn, upset stomach or stomach pain. 

  • NSAIDs (non-steroidal anti-inflammatory drug) like ibuprofen, the active ingredient in Advil, are commonly used to manage period pain, also known as menstrual cramps or even period cramps. Period pain is a normal and common part of a women’s menstrual cycle.

    Pain is typically felt as a muscle cramp in the stomach, which can often spread to the back and thighs. Learn more about period pain by reading up on our article through this link

  • Yes. Advil, containing the active ingredient, ibuprofen, can be used to manage mild to moderate pain, including back pain, muscle pain, arthritis, osteoarthritis and rheumatic pain.

  • Yes. The active ingredient in Advil, ibuprofen, can be used to manage mild to moderate pain, such as a sore throat.

    Learn more about sore throat pain here.

  • NSAIDs like ibuprofen are commonly used to manage mild to moderate pain (such as headaches, migraine, and period pain), inflammation (redness and swelling) and fever in both adults and children.

    Over-the-counter pain relievers (Advil or otherwise) should not be used for longer than a few days unless directed by a doctor. You should stop use of Advil and consult a doctor if pain or fever worsens or lasts for more than a few days.

  • Yes. Ibuprofen can be used to manage mild to moderate pain, such as dental pain, as well as headaches, migraine, period pain, inflammation (redness and swelling) and fever in both adults and children.

    Learn more about Dental Pain here.

  • No. GSK recommends that if you are taking other medications that you contact your doctor before commencing Advil.

  • No. Ibuprofen is not likely to assist with allergies.

    Advil is an ibuprofen-based pain reliever brand that belongs to a class of medicines known as Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). NSAIDs are commonly used to manage pain and inflammation (swelling and redness) associated with some common types of musculoskeletal disorders, and treat non-inflammatory conditions such as migraine and period pain, and to reduce fever.

  • The active ingredient in Advil is ibuprofen, an NSAID (non-steroidal anti-inflammatory drug) that is a pain reliever and fever reducer. Ibuprofen is the active ingredient in a range of over-the-counter (OTC) medicines.

    Ibuprofen is commonly used to provide temporary relief of pain, inflammation and discomfort from headache, migraine headache, tension headache, period pain, dental pain, minor arthritis pain, rheumatic pain, sore throat, sinus pain, and pain associated with the common cold and flu. Ibuprofen-containing analgesics like Advil also reduce fever.